New Study Highlights Medical Issues Caused by Dietary Supplements
A new study conducted jointed by the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) has found that over 23,000 people are taken to the emergency room annually due to medical problems involving dietary supplements, the Washington Post reports.
Supplement Use on the Rise
The study found that commonly used supplements such as multivitamins, diet pills, and energy enhancers can cause a slew of medical issues such as heart problems and chest pain.
Despite attempts by US health authorities such as the FDA to warn consumers about the potential dangers of supplement use, they remain a vibrant industry. The study reports that as of 2012 over 55,000 products were being marketed and about 1 in 2 of US adults used at least one supplement in the past month.
Cases highlighting the risks of supplement use continue to surface in the media, most recently former NBA player Lamar Odem was hospitalized and placed on life support after experiencing a serve adverse reaction to an herbal male enhancement product.
Details of the Supplement Study
The study examined ER patient data taken from 63 hospitals nationally, from 2004 to 2013. Of the 23,000 cases examine, 2,000 resulted in the patient being admitted to hospitalization. More than a quarter of emergency room visits resulting from supplements involved adults aged between 20 and 34, the majority of these patients were experiencing cardiac issues.
Andrew I. Geller, the study’s lead author, theorized that this is due to the propensity of caffeine found in diet and energy supplements which are most commonly utilized by individuals in that age group. Children were also found to be a prominent group in the study; the majority of their visits resulting from them finding and ingesting supplements which were not intended for them.
Problems With Treated Supplement-Related Injuries
Researchers cited that some of problems in treating patients experiencing medical emergencies from supplements arise from the fact that it is often difficult for medical professionals to ascertain what supplement the patient actually took.
Many times brand names are omitted in the medical report and even when they are included it may not be valuable information for assisting treatment due to the industry’s tendency to frequently change the names of their products.
In Lamar Odem’s case the supplement contained a “hidden ingredient” which the FDA points to as one of the contributing factors for his medical reaction.